Kansas, 2016

Heavy Rain in Kansas, June 9 to 10, 2016

June 9 to 10, 2016 · NWS DDC · 2 events in 2 counties and zones

Thunderstorms produced heavy rain late on the 9th and continued into early on the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms produced heavy rain late on the 9th and continued into early on the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 9, 5:27 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 9, 5:27 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
627 PM CDT THU JUN 9 2016

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Friday)
Issued at 224 PM CDT Thu Jun 9 2016

Convective initiation will be possible in the latter half of the
afternoon, generally along the convergence axis/surface trough
extending from northeast NM through the KS/CO state line area,
into northwest/north central KS. This will be a moderate
instability, low shear environment, so organized severe storm are
not anticipated. However the HRRR/ARW as well as the 4kmNAM and
NMM core all develop slightly different variations of spatial
coverage for isolated to scattered storms in the 00z to 06z
timeframe. It is possible some mid levels showers linger into
early Friday morning, similar to the mid level reflectivity seen
today. The latest model runs have trended the overnight
temperatures slightly higher tonight. Lows are forecast mainly in
the 60s, and around 70 in central Kansas. The setup for Friday
will be very similar to today's, with potential for late afternoon
convective initiation a little farther east. The ARW was generally
followed for a slight chance POPS forecast grid focused across
central Kansas.

.LONG TERM...(Friday night through Thursday)
Issued at 224 PM CDT Thu Jun 9 2016

The next chance for truly organized storms looks to be in the
Monday-Tuesday timeframe when the next strong piece of energy
ejects out of the western trough into the Central Plains region,
immediately followed by a cold front for mid week. The entire
period looks to be at least at or above normal highs. Mild
overnight lows in the upper 60s should cool only slightly to the
mid/low 60s in the latter half of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 612 PM CDT Thu Jun 9 2016

Isolated thunderstorms will lift northeast across western Kansas
this evening, potentially affecting all TAF sites with brief
periods of MVFR/IFR vsbys due to heavy rain. Otherwise, VFR
conditions will prevail through early Friday afternoon. Southerly
winds 15 to 30kt will persist across central and portions of
southwest Kansas through Friday as a lee side trough of low
pressure remains anchored near and along the Colorado border.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  93  68  91 /  20  20  20  10
GCK  67  96  67  93 /  30  10  10  10
EHA  64  93  65  90 /  30  10  10  20
LBL  66  94  67  92 /  30  20  10  20
HYS  68  95  69  92 /  20  10  10  10
P28  71  95  69  93 /  20  20  20  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...JJohnson
Hazardous weather outlook, Jun 9, 3:00 AM CST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
400 AM CDT THU JUN 9 2016

KSZ030-031-043>046-061>066-074>081-084>090-100900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
400 AM CDT THU JUN 9 2016 /300 AM MDT THU JUN 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE ACROSS
SOUTHWEST KANSAS THIS EVENING. ISOLATED 60 MPH WINDS AND PERHAPS QUARTER
SIZE HAIL ARE THE MAIN THREATS.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DISCUSSION...A MORE SIGNIFICANT RISK OF SEVERE THUNDERSTORMS IS
POSSIBLE NEXT TUESDAY. SPECIFIC DETAILS ARE UNKNOWN AS THIS TIME.
OTHERWISE, ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE
POSSIBLE.

HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED EXCESSIVE HEAT RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jun 9, 3:59 PM CST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
459 PM CDT THU JUN 9 2016

KSZ030-044-092245-
TREGO KS-LANE KS-
459 PM CDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TREGO AND NORTHERN
LANE COUNTIES UNTIL 545 PM CDT...

AT 458 PM CDT...DOPPLER RADAR WAS TRACKING A DEVELOPING, STRONG
THUNDERSTORM 4 MILES SOUTH OF SHIELDS...MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DIGHTON...SHIELDS...PENDENNIS AND HEALY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3886 10011 3868 10025 3866 10025 3845 10039
      3852 10060 3870 10065 3870 10025 3881 10015
      3887 10015
TIME...MOT...LOC 2158Z 202DEG 23KT 3856 10046

UMSCHEID
Special weather statement, Jun 9, 5:09 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
609 PM CDT THU JUN 9 2016

KSZ063-076-100015-
FINNEY KS-HASKELL KS-
609 PM CDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY AND WESTERN
HASKELL COUNTIES UNTIL 715 PM CDT...

AT 608 PM CDT...DOPPLER RADAR WAS TRACKING A DEVELOPING STRONG
THUNDERSTORM 6 MILES NORTHEAST OF RYUS...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUBLETTE...SATANTA AND PLYMELL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3741 10108 3785 10108 3784 10067 3746 10087
TIME...MOT...LOC 2308Z 219DEG 16KT 3757 10104

UMSCHEID
Local storm report, Jun 9, 6:09 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
709 PM CDT THU JUN 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             12 NE RYUS              37.63N 100.98W
06/09/2016  E1.00 INCH       HASKELL            KS   PUBLIC

            HAIL WAS MOSTLY PEA SIZE.

&&

NWS DODGE CITY KS
IRIS SYSTEM
Special weather statement, Jun 9, 6:30 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT THU JUN 9 2016

KSZ075-085-100115-
GRANT KS-STEVENS KS-
730 PM CDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEVENS...SOUTHERN
KEARNY...GRANT AND SOUTHWESTERN HASKELL COUNTIES UNTIL 815 PM CDT...

AT 729 PM CDT...DOPPLER RADAR WAS TRACKING TWO STRONG THUNDERSTORMS...
ONE 7 MILES EAST OF ULYSSES AND ANOTHER ONE 6 MILES NORTHWEST OF
HUGOTON. THESE WERE MOVING NORTHEAST AT 15 TO 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ULYSSES...HUGOTON...MOSCOW...RYUS...WOODS...FETERITA...CAVE AND HICKOK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3712 10152 3774 10137 3773 10109 3739 10109
      3739 10108 3711 10108
TIME...MOT...LOC 0029Z 230DEG 16KT 3725 10136

UMSCHEID
Special weather statement, Jun 9, 7:20 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
820 PM CDT THU JUN 9 2016

KSZ063-075>077-100215-
FINNEY KS-GRANT KS-GRAY KS-HASKELL KS-
820 PM CDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY...WEST
CENTRAL GRAY...SOUTHEASTERN KEARNY...NORTHEASTERN GRANT AND
NORTHWESTERN HASKELL COUNTIES UNTIL 915 PM CDT...

AT 820 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF HICKOK...MOVING NORTHEAST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...HOLCOMB...PIERCEVILLE...RYUS AND PLYMELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3748 10111 3764 10124 3774 10119 3774 10109
      3788 10110 3803 10102 3801 10069 3781 10060
TIME...MOT...LOC 0120Z 239DEG 6KT 3763 10112

UMSCHEID

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Grant

When
June 9, 8:00 PM CST to June 10, 4:00 AM CST
Where
Grant County, 6.03 mi NE of Hickok
Reported by
Public
Coordinates
37.630, -101.150

Rainfall of 5.00 inches was observed.

Heavy Rain, Finney

When
June 9, 10:00 PM CST to June 10, 6:00 AM CST
Where
Finney County, 3.82 mi W of Plymell
Reported by
Public
Coordinates
37.800, -100.940

Rainfall of 3.10 inches was observed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645182, 645183.